Alert archive / New Jersey / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

September 8, 2017Hunterdon County, Morris County, Somerset County, New Jersey; Bucks County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Sep 8, 2017, 6:53 PM EDT for Hunterdon County, Morris County, Somerset County, New Jersey; Bucks County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2017, 6:53 PM EDT (22:53 UTC)
Expired
Sep 8, 2017, 8:00 PM EDT
In force
67 min
Issued by
NWS Philadelphia/Mount Holly

Counties Hunterdon County, NJ, Morris County, NJ, Somerset County, NJ, Bucks County, PA

The radar

The Philadelphia radar (KDIX), 83 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WWUS81 KPHI 082253
SPSPHI

Special Weather Statement
National Weather Service MOUNT HOLLY NJ
653 PM EDT FRI SEP 8 2017

NJZ001-007>010-012-PAZ061-062-105-106-090000-
Morris-Hunterdon-Sussex-Somerset-Middlesex-Warren-Lower Bucks-Upper
Bucks-Lehigh-Northampton-
653 PM EDT FRI SEP 8 2017

...A LINE OF SHOWERS WILL AFFECT MORRIS...HUNTERDON...SOUTH CENTRAL
SUSSEX...SOUTHERN WARREN...SOMERSET...NORTH CENTRAL MIDDLESEX...
SOUTHEASTERN LEHIGH...NORTHWESTERN BUCKS AND SOUTHEASTERN NORTHAMPTON
COUNTIES...

At 649 PM EDT, radar indicated showers were located along a line
extending from Wharton to near Geryville. Movement was southeast at
25 mph.

Wind gusts up to 40 mph are possible with these showers. A rumble of 
thunder is also possible.

Locations impacted include...
Allentown, Easton, Morristown, Somerville, Bethlehem, Bridgewater,
Dover, Madison, Hopatcong, Middlesex, Florham Park, Emmaus, East
Hanover, Bound Brook, Manville, Hackettstown, Quakertown, Chatham,
Perkasie and Doylestown.

LAT...LON 4079 7437 4076 7438 4075 7436 4074 7437
      4067 7446 4066 7445 4066 7440 4063 7442
      4059 7446 4025 7514 4053 7561 4095 7461
      4084 7433
TIME...MOT...LOC 2249Z 299DEG 20KT 4088 7459 4044 7546 

$$

amc

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Sep 8, 3:33 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 8, 3:33 PM EDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
333 PM EDT Fri Sep 8 2017

.SYNOPSIS...
High pressure will build across the region this weekend through
Monday. The high will weaken Tuesday as the remnants of
Hurricane Irma lift northward across the southern Appalachians,
and into the Tennessee River Valley. Remnants of Irma are
expected to move across the Mid Atlantic area later Tuesday into
Wednesday, before a cold front moves across the area Wednesday
night. Additional remnants of Irma may move just to our south
Thursday into Friday while high pressure tries to develop across
the area Thursday into Thursday night.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A mid level trough remained over the northeastern states this
afternoon. A fair amount of cumulus developed in response to
daytime heating. Isolated showers were affecting the Poconos and
far northern New Jersey.

The cumulus and the isolated showers are forecast to dissipate
this evening, leaving a mostly clear sky.

A surface trough approaching from the north is expected to pass
through our region late tonight and it may be accompanied by a
few clouds.

A west to northwest wind around 10 MPH into this evening should
diminish to 6 MPH or less for tonight before shifting to the
north with the arrival of the surface trough.

Minimum temperatures should favor the 50s along and to the
southeast of the Interstate 95 corridor, and the 45 to 50 degree
range in areas to the northwest.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
The mid level trough is forecast to remain overhead on
Saturday. However, surface high pressure is expected to begin
building into our region from the northwest. The re-enforcing
surge of dry air will result in less cumulus development on
Saturday afternoon and a near zero chance for rain showers.

Maximum temperatures are anticipated to be mostly in the lower
70s with readings not getting above the 60s in the elevated
terrain.

The wind should be out of the north around 5 to 10 MPH.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Quiet weather will prevail across the region over the weekend
into early next week as high pressure remains in place across
the Mid Altantic and New England regions Sunday into Monday. PW
values of one half inch to three quarters of an inch or less
will prevent rainfall from developing. A trough aloft will help
keep temperature slightly lower than normal Sunday. As the
trough aloft shifts eastward and the surface high begins to
weaken Monday, temperatures and cloud cover will begin to
increase slightly.

Hurricane Irma is forecast to make landfall on Sunday across
southern Florida, then continue to push inland through Monday
night and Tuesday. Refer the National Hurricane Center for the
latest track on Hurricane Irma. After the hurricane makes land
fall and tracks inland, it is forecast to weaken as it lifts
across the southern Appalachians and track toward the Tennessee
River Valley Monday night through Tuesday. A piece of the
remnants are then expected to move toward our are Tuesday night
into Wednesday. With our area under a southwesterly flow aloft,
enhanced moisture and lift is forecast to move across the area.
Showers could begin affecting the area Monday night, but are
more likely later Tuesday into Tuesday night as well as Wednesday.

Even though the weakening remnant low of Irma is forecast to be
well to our southwest Monday through Tuesday, our area could
still experience some gusty winds starting Monday night across
the areas of southern New Jersey, Delaware, and eastern shore of
Maryland, and continuing through Tuesday night. Winds may gust
around 25-30 mph, with occasional higher gusts possible.

As the first piece of the remnants of Irma moves away from the
area later Wednesday, precipitation chances are expected to
diminish through Wednesday night.

While surface high pressure may develop and move across the
area Thursday into Friday, the mid level low/trough that is
associated with the rest of the remnants of Hurricane Irma will
begin shifting eastward and offshore to our south. It is
possible that some short wave/vorticity energy may make its way
across our area around Thursday, so there will be a slight
chance of showers for Thursday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

VFR conditions are expected through the TAF period. The daytime
cumulus will dissipate this evening leaving a mostly clear sky
for tonight. Abundant sunshine is anticipated for Saturday.

A west to northwest wind around 10 knots into this evening
should decrease to 6 knots or less for tonight. The wind is
forecast to become north late tonight and it should favor the 6
to 10 knot range on Saturday.

OUTLOOK...

Saturday night-Monday night...Generally VFR conditions
expected. Wind speeds generally under 10 knots, occasionally
reaching the 10- 15 knots during the daytime. Winds becoming
northeasterly Saturday night-Monday, then easterly later Monday.

Tuesday-Wednesday...Increasing clouds Tuesday, lowering to MVFR
or IFR Tuesday night-Wednesday with showers spreading across
the area. Winds could gust 20-25 knots across southern New
Jersey, Southern Delaware, and southern Maryland.&&

.MARINE...
A west to northwest wind around 10 knots into early tonight
should become northerly for late tonight and Saturday.

We are anticipating 4 to 6 foot swells from the southeast for
tonight and Saturday. As a result, the Small Craft Advisory has
been extended until 6:00 PM Saturday. The swells may begin to
lessen a bit on Saturday.

OUTLOOK...

Saturday night-Sunday...Seas continue around 4-5 feet.

Sunday night-Monday night...Winds begin to increase and could gust
20-25 knots across the Delaware and southern New Jersey coastal
waters, while seas remain 4-5 feet.

Tuesday-Wednesday...Winds may continue to increase and gust around
25-30 knots across the Delaware and southern New Jersey coastal
waters, while seas continue to increase as well.

.RIP CURRENTS...

The long period swells from the southeast with a wave period
around 12 to 14 seconds will continue into tonight. As a result,
there remains a high risk for the development of dangerous rip
currents. The high risk was expanded to cover Delaware at mid
afternoon based on nearby reports.

The long period swells may subside slightly for Saturday. The rip
current risk is expected to be moderate at that time.

A low or moderate risk is expected Sunday-Monday with a pretty
good chance of a high risk for the formation of dangerous rip
currents next Tuesday. That is when there should be combined
swells arriving here from what remains of the tropical systems
Irma and Jose.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...High Rip Current Risk through late tonight for NJZ014-024>026.
DE...High Rip Current Risk through late tonight for DEZ004.
MD...None.
MARINE...Small Craft Advisory for hazardous seas until 6 PM EDT
     Saturday for ANZ450>455.

&&

Synopsis...Robertson
Near Term...Iovino
Short Term...Iovino
Long Term...Robertson
Aviation...Iovino/Robertson
Marine...Iovino/Robertson
Hazardous weather outlook, Sep 8, 3:34 PM EDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
334 PM EDT Fri Sep 8 2017

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-091945-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
334 PM EDT Fri Sep 8 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please monitor the northward progress of the remnants of Hurricane
Irma during early to mid week for any possible impacts on our region.
As of now, no significant impacts are anticipated however this will
depend on the track and intensity of Irma.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-091945-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
334 PM EDT Fri Sep 8 2017

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A moderate to possibly at times high risk for the development of
dangerous rip currents is anticipated through early next week as
long period swells from Hurricane's Irma and Jose continue to
arrive.

Please monitor the northward progress of the remnants of Hurricane
Irma during early to mid week for any possible impacts on our region.
As of now, other than rip currents no significant impacts are
anticipated however this will depend on the track and intensity of
Irma.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-091945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
334 PM EDT Fri Sep 8 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please monitor the northward progress of the remnants of Hurricane
Irma during early to mid week for any possible impacts on our region.
As of now, no significant impacts are anticipated however this will
depend on the track and intensity of Irma.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 8, 6:53 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service MOUNT HOLLY NJ
653 PM EDT FRI SEP 8 2017

NJZ001-007>010-012-PAZ061-062-105-106-090000-
Morris-Hunterdon-Sussex-Somerset-Middlesex-Warren-Lower Bucks-Upper
Bucks-Lehigh-Northampton-
653 PM EDT FRI SEP 8 2017

...A LINE OF SHOWERS WILL AFFECT MORRIS...HUNTERDON...SOUTH CENTRAL
SUSSEX...SOUTHERN WARREN...SOMERSET...NORTH CENTRAL MIDDLESEX...
SOUTHEASTERN LEHIGH...NORTHWESTERN BUCKS AND SOUTHEASTERN NORTHAMPTON
COUNTIES...

At 649 PM EDT, radar indicated showers were located along a line
extending from Wharton to near Geryville. Movement was southeast at
25 mph.

Wind gusts up to 40 mph are possible with these showers. A rumble of
thunder is also possible.

Locations impacted include...
Allentown, Easton, Morristown, Somerville, Bethlehem, Bridgewater,
Dover, Madison, Hopatcong, Middlesex, Florham Park, Emmaus, East
Hanover, Bound Brook, Manville, Hackettstown, Quakertown, Chatham,
Perkasie and Doylestown.

LAT...LON 4079 7437 4076 7438 4075 7436 4074 7437
      4067 7446 4066 7445 4066 7440 4063 7442
      4059 7446 4025 7514 4053 7561 4095 7461
      4084 7433
TIME...MOT...LOC 2249Z 299DEG 20KT 4088 7459 4044 7546

amc

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:38 AM EDTSmall Craft Advisory for Hazardous SeasPHI36 hr
Sep 8, 5:04 AM EDTRip Current StatementPHIAtlantic, Cape May, Monmouth, Ocean39 hr

Nearby

Special Weather Statements in New Jersey, 2017Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.